Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 137, NWS Springfield, MO

June 30, 2005Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2005, 10:15 PM CDT for Jasper County, Missouri. It was in force for 26 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 10:15 PM CDT (03:15 UTC)
Expired
Jun 30, 2005, 10:41 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Jasper County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 10:18 PM CDTTSTM WND DMG1 W Joplin, MOTREE DAMAGE LOCATIONS WEST OF TOWN.
Jun 30, 10:18 PM CDTTSTM WND DMG1 W Joplin, MOTREE DAMAGE LOCATIONS WEST OF TOWN. LARGE 2-INCH DIAMETER TREE LIMBS DOWN WITH DEBRIS. 6 TO 8-INCH BRANCHES BROKEN 5 MILES SOUTH OF COUNTY ROAD 100 EXIT 20/21..
Jun 30, 10:18 PM CDTTSTM WND DMG1 W Joplin, MOTREE DAMAGE LOCATIONS WEST OF TOWN. LARGE 2-INCH DIAMETER TREE LIMBS DOWN WITH DEBRIS. 6 TO 8-INCH BRANCHES BROKEN 5 MILES SOUTH OF COUNTY ROAD 100 EXIT 20/21..
Jun 30, 10:22 PM CDTHAIL 1.75Joplin, MO
Jun 30, 10:31 PM CDTHAIL 13 N Redings Mill, MO
Jun 30, 10:31 PM CDTHAIL 13 N Redings Mill, MO
Jun 30, 10:40 PM CDTHAIL 2.751 S Joplin, MO
Jun 30, 10:40 PM CDTHAIL 2.751 S Joplin, MO
Jun 30, 10:47 PM CDTHAIL 2.753 N Saginaw, MO
Jun 30, 10:47 PM CDTHAIL 2.753 N Saginaw, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 30, 8:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 010316
SVRSGF
MOC097-010330-
/O.NEW.KSGF.SV.W.0137.050701T0315Z-050701T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 PM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1030 PM CDT.

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  
  THIS STORM WAS LOCATED NEAR JOPLIN...AND MOVING SOUTHEAST AT 30 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DUQUESNE BY 1025 PM CDT.

THE TOWNS OF OAKLAND PARK...ATLAS AND FIDELITY ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT 
WAS IN EFFECT FOR SOUTHWEST JAPSER COUNTY. AGAIN...ALTHOUGH THE 
TORNADIC THREAT HAS ENDED IN JASPER COUNTY...THE NORTHERN PART OF 
THIS STORM WILL REMAIN CAPABLE OF PRODUCING VERY LARGE HAIL THROUGH 
1030 PM.

LAT...LON 3715 9462 3706 9463 3705 9425 3713 9429

$$

BOOKBINDER
1 follow-up statement
000 
WWUS53 KSGF 010341
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT THU JUN 30 2005

MOC097-010350-
/O.EXP.KSGF.SV.W.0137.000000T0000Z-050701T0330Z/
JASPER MO-
1040 PM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN JASPER 
COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 1038 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED INTO NEWTON 
COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM. ADDITIONAL 
SEVERE WEATHER IS LIKELY THIS EVENING. STAY TUNED FOR ADDITIONAL 
WARNINGS.

LAT...LON 3715 9462 3706 9463 3705 9425 3713 9429

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:32 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 30, 3:32 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT THU JUN 30 2005

.DISCUSSION...

COMPLEX CONVECTIVE SCENARIO UNFOLDING THIS AFTERNOON...OF COURSE
MOST CONVECTIVE SCENARIOS ARE COMPLEX THIS TIME OF YEAR. OUTFLOW
FROM ELEVATED MCS OVER NORTHERN MISSOURI SURGED SOUTHWARD INTO OUR
CWA INTO A MODERATELY UNSTABLE AND WEAKLY CAPPED ENVIRONMENT. VERY
WEAK SHEAR PROFILES HAVE KEPT STORMS THAT HAVE DEVELOPED THUS FAR
THIS AFTERNOON VERY PULSY AND OUTFLOW DOMINANT. ISOLATED CONVECTION
WILL LIKELY PERSIST INTO THE EARLY EVENING ALONG/NEAR OUTFLOW
BOUNDARIES.

BETTER CHANCES OF RAIN WILL COME THIS EVENING INTO THE OVERNIGHT
HOURS AS SURFACE BASED CONVECTION CURRENTLY DEVELOPING OVER KANSAS
PROPAGATES EAST-SOUTHEASTWARD INTO OUR CWA PROBABLY RIDING THE EDGE
OF THE COLD POOL. NAM/GFS/WRF ALL HAVE STRONG QPF SIGNALS OVER THE
OZARKS TONIGHT AS WE GET INTO THE RIGHT ENTRANCE REGION OF A 80KT
200MB JET. IN ADDITION...LOW LEVEL FLOW INTERSECTING THE BOUNDARY
WILL INCREASE AS THE LOW LEVEL NOCTURNAL WIND MAXIMA DEVELOPS AFTER
SUNSET. COMBINATION OF HIGH INSTABILITY AND AMPLE MOISTURE COULD SET
THE STAGE FOR LOCALLY HEAVY RAINFALL TONIGHT. WARM TEMPERATURES
ALOFT AND RELATIVE WEAK WIND FIELDS WILL LIKELY PREVENT MUCH IN THE
WAY OF ANY SEVERE HAIL. DAMAGING WINDS ARE MORE OF A POSSIBLY
TONIGHT IF A STRONG COLD POOL CAN BECOME ESTABLISHED. 45-55KT
FORWARD PROPAGATING CORFIDI VECTORS TONIGHT WOULD SUGGEST THAT
BOWING SEGMENTS WITH DAMAGING WINDS ARE POSSIBLE IF THE CONVECTION
NORTH OF EMPORIA CAN DEVELOP A STRONG COLD POOL.

TONIGHTS CONVECTION WILL END BY EARLY FRIDAY MORNING WITH A COOLER
AND LESS HUMID AIR FILTERING INTO THE AREA TOMORROW. COOLER WEATHER
WILL BE SHORT LIVED (AS IT TYPICALLY IS THIS TIME OF YEAR) WITH
WINDS GRADUALLY TURNING SOUTHERLY AGAIN OVER THE WEEKEND WITH A
RETURN TO HOT AND HUMID WEATHER LIKELY BY SUNDAY INTO MONDAY.

STILL APPEARS AS THOUGH THE SGF CWA WILL BE ON THE FRINGE OF THE
STRONGER BELT OF WESTERLIES NEXT WEEK. LOOKS AS THOUGH A RELATIVELY
LOW AMPLITUDE RING OF FIRE TYPE PATTERN WILL SET UP EITHER HERE OR
NEARBY WITH OCCASIONAL MCS CHANCES. PREDICTING TIMING/LOCATION OF
AN MCS IS HARD ENOUGH 6-12 HOURS OUT (ALA TONIGHT)...AND IMPOSSIBLE
4-7 DAYS OUT. GIVEN THE UNCERTAINTIES DECIDED TO BROADBRUSH SILENT
20 POPS IN THE GRIDS MON-WED AND ADD MENTION OF THUNDER NEXT WEEK
INTO THE HWO.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...SCT TS DEVELOPING ALONG OUTFLOW BOUNDARY SHOULD
JUST BARELY MISS SGF TERMINAL EARLY THIS AFTERNOON...BUT DID INCLUDE
SOME TS IN VC. MORE WIDESPREAD SHRA/TSRA ACTIVITY SHOULD HOLD OFF
UNTIL TONIGHT. WHILE THUNDERSTORMS ARE LIKELY ONLY INCLUDED
PREVAILING SHOWERS FOR NOW WITH CHANCE OF THUNDER UNTIL TIMING OF
THUNDERSTORMS CAN BE BETTER PINPOINTED. VFR CONDITIONS ARE EXPECTED
TOMORROW MORNING IN THE WAKE OF TONIGHT STORMS.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 30, 5:24 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 PM CDT THU JUN 30 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
524 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING ACROSS
  PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  LATE THIS AFTERNOON.

  A VERY MOIST AND STRONGLY UNSTABLE AIRMASS HAS BEEN IN PLACE
  ACROSS THE REGION THROUGH MUCH OF TODAY. VERTICAL WIND SHEAR WAS
  INCREASING RAPIDLY AHEAD OF APPROACHING UPPER LEVEL JET STREAM.
  THIS WILL ALLOW FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
  SUPERCELLS INTO THE EVENING HOURS...GENERALLY WEST OF A HERMITAGE
  TO LEBANON TO GAINESVILLE LINE.

  DAMAGING WIND GUSTS OF 60 TO 70 MPH AND HAIL UP TO GOLF BALL SIZE
  ARE EXPECTED TO BE THE MAIN THREATS WITH THESE STORMS. TORRENTIAL
  RAINFALL WILL ACCOMPANY MANY OF THESE STORMS...HOWEVER RECENT DRY
  CONDITIONS AND FORWARD STORM MOVEMENT SHOULD PRECLUDE ANY
  WIDESPREAD FLOODING.

  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF
  SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD LINGER INTO THE EARLY
  MORNING HOURS FRIDAY...MAINLY SOUTH OF HIGHWAY 60.

  THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH
  WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS SHOULD BE PREPARED FOR ACTIVATION FOR INTO THE
  EVENING HOURS..

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Local storm report, Jun 30, 9:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WEST MINERAL            37.28N 94.92W
06/30/2005  1.75 INCH        CHEROKEE           KS   AMATEUR RADIO

SR
Local storm report, Jun 30, 9:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          2 W WEST MINERAL        37.28N 94.96W
06/30/2005                   CHEROKEE           KS   STORM CHASER

            500 YARD WIDE TORNADO REPORTED ON THE GROUND JUST SOUTH
            OF 160.
Special weather statement, Jun 30, 9:24 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT THU JUN 30 2005

MOZ088-093-010330-
JASPER-NEWTON-
924 PM CDT THU JUN 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JASPER AND NEWTON
COUNTIES...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERES WERE TRACKING A TORNADO NEAR WEST MINERAL...OR 12 MILES
NORTHEAST OF OSWEGO...AND MOVING SOUTHEAST AT 30 MPH.

PEOPLE IN NEWTON AND SOUTHWESTERN JASPER COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. THE TORNADO THREAT AT THIS TIME APPEARS
GREATEST FROM CARL JUNCTION...SOUTH TOWARD JOPLIN INTO LEAWOOD AND
RACINE. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE IS ALSO EXPECTED WITH
THIS STORM.

BOOKBINDER
Local storm report, Jun 30, 9:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TORNADO          SCAMMON                 37.28N 94.82W
06/30/2005                   CHEROKEE           KS   LAW ENFORCEMENT

            KS HWY PATROL HAS REPORTED THE TOWN OF SCAMMON HAS BEEN
            STRUCK BY A TORNADO

IZZI
Local storm report, Jun 30, 9:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FUNNEL CLOUD     COLUMBUS                37.17N 94.83W
06/30/2005                   CHEROKEE           KS   TRAINED SPOTTER

            FUNNEL CLOUD OVERHEAD AT SCAMMON - HIGH WINDS MOVED
            PARKED CAR

MT
Local storm report, Jun 30, 10:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT THU JUN 30 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 NW GALENA             37.09N 94.66W
06/30/2005  1.75 INCH        CHEROKEE           KS   AMATEUR RADIO

            GOLFBALL HAIL ON 400 HIGHWAY

MT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:03 PM CDTSevere Thunderstorm WarningSGFWright42 min
Jun 30, 7:24 PM CDTSevere Thunderstorm WarningSGFHowell68 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon61 min
Jun 30, 8:58 PM CDTSevere Thunderstorm WarningSGFOregon26 min
Jun 30, 9:38 PM CDTTornado WarningSGFJasper, Newton67 min
Jun 30, 10:43 PM CDTTornado WarningSGFNewton62 min
Jun 30, 10:55 PM CDTSevere Thunderstorm WarningSGFJasper31 min
Jul 1, 12:06 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton54 min
Jul 1, 12:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Taney63 min
Jul 1, 12:22 AM CDTSevere Thunderstorm WarningSGFBarry53 min
Jul 1, 12:28 AM CDTSevere Thunderstorm WarningSGFOzark77 min
Jul 1, 12:32 AM CDTSevere Thunderstorm WarningSGFJasper58 min
Jul 1, 12:35 AM CDTSevere Thunderstorm WarningSGFStone70 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.